| Model Number |
PS-0544CJDA |
| Medical Device Problem Code |
Use of Device Problem (1670)
| Health Effect - Clinical Code |
Insufficient Information (4580)
| Date of Event |
11/03/2021
Type of Reportable Event
Serious Injury
Event or Problem Description
The customer reports following sleeve gastrectomy procedures using a powerseal sealer and divider, three patients were seen in the emergency room (er) after being discharged from the outpatient surgery center hemodynamically stable with no evidence of bleeding.Sequence of events as follows: all three cases were observed by an olympus territory manager (tm).The tm verifies that the patients were checked for signs of bleeding prior to close of incision.Absence of bleeding was visually and verbally confirmed by both the operating physician and the physician¿s assistant present.Absence of bleeding was visually confirmed the tm present.For this patient, later the same day after being discharged from the outpatient surgery center hemodynamically stable with no signs of bleeding (and a surgical drain present), the patient was seen in the er.During the procedure, the tm did observe oozing/bleeding from the staple line.The reason for the er visit was not provided.It is not known what if any intervention was provided.Current condition is unknown.Observations made by the tm during the cases: the operating physician completed each energy application until seal tone stopped the energy to the device.When using energy to coagulate small bleeders, he would not always go to seal tone, but mostly would go to seal tone and apply multiple coagulation applications until bleeding stopped.Patients two and three were observed to have oozing/bleeding at the staple line (closed with ethicon staples-not powerseal).For these two patients, surgical drains were placed prior to closing incision.The tm also observed the user sometimes overloading the jaw.The tm was fairly certain there were no generator codes in any of the procedures as the error codes would have needed to be cancelled out manually.There was no observed malfunction of the device during any of the cases.Multiple attempts to obtain additional details (from the operating physician) regarding the patients and reported events have been made.At this time, no additional information has been provided.The charge nurse of the surgical center did state: ¿at this point there have been no incident reports filed internally regarding these events, so further details are available to me.¿ (b)(6) reports the patient returning to the er post procedure/discharge and requiring a blood transfusion.(b)(6) reports the second patient returning to er post procedure/discharge.During the procedure a drain was placed, and oozing observed from the staple line intra-procedurally.(this report) (b)(6) reports the third patient returning to er post procedure/discharge.During the procedure a drain was placed, and oozing observed from the staple line intra-procedurally.
Additional Manufacturer Narrative
The device referenced in this report has not been returned to olympus for evaluation.The investigation is ongoing.The definitive cause of the user¿s experience cannot be determined at this time.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.
Additional Manufacturer Narrative
The device history records (dhrs) for this product have been reviewed.All records indicate that the product was manufactured and tested in accordance with all applicable procedures and met all final product release criteria.A total of (b)(4) were produced under this lot number with no associated reported deviations relating to the reported failure.Along with a dhr review, the other remaining devices from the boxes that were in stock were used by another doctor who found no issues.In the event description, it states: "from the supply coordinator that dr.(b)(6)¿ partner dr.(b)(6) did use the remaining (b)(4) of powerseals in stock and had no issues." on page 7 of the device instructions for use (ifu) shipped with device, it mentions coagulating until the seal cycle complete tone sounds: "when the activation button is depressed, the generator emits a continuous tone to signal delivery of rf energy to the tissue or vessel between the device jaws.When the activation cycle is complete, a two-pulse seal cycle complete tone sounds and rf energy output ceases" the definitive cause of the reported event could not be established as none of the 3 devices were returned to olympus for evaluation, the initial complaint could not be confirmed, and a device evaluation could not be performed.Additional considerations: the event description mentioned: the territory manager ¿verifies that the patients were checked by both dr.(b)(6) and the pa assisting with the case for any signs of bleeding before closing the patients.Both confirmed absence of bleeding." the event description also notes some comments and observations from during the procedure: "as for the question of hearing the seal tone, dr (b)(6) completed each energy application until seal tone stopped the energy to the device.When using energy to coag small bleeders, he would not always go to seal tone.".